Format

Send to

Choose Destination
Semin Respir Crit Care Med. 2006 Apr;27(2):192-7.

Drug-, toxin-, and radiation therapy-induced eosinophilic pneumonia.

Author information

1
Department of Pulmonary Sciences and Critical Care Medicine, University of Colorado Health Sciences Center, Denver, Colorado 80262, USA. joshua.solomon@uchsc.edu

Abstract

A significant number of drugs and toxins have been associated with eosinophilic pneumonia. Antibiotics and NSAID, are the most commonly reported drugs. Toxins suspected to cause eosinophilic pneumonia include cigarette smoke and illicit drugs. Drug- or toxin-induced eosinophilic pneumonia is indistinguishable from idiopathic acute or chronic eosinophilic pneumonia by clinical, radiographic, and histopathologic criteria. The diagnosis is supported by a temporal relationship to a drug or toxin. The condition usually resolves with removal from the agent and recurs with rechallenge. Treatment involves discontinuation of the offending drug or toxin and treatment with corticosteroids in severe respiratory failure. There are also mass outbreaks of eosinophilic pneumonia reported, such as the toxic-oil syndrome in 1981 and the eosinophilia-myalgia syndrome related to the ingestion of L-tryptophan in 1989. A recent report has described an outbreak of acute eosinophilic pneumonia found in soldiers in Iraq. Radiation therapy has also been associated with the development of eosinophilic pneumonia in patients receiving this treatment for breast cancer.

PMID:
16612770
DOI:
10.1055/s-2006-939522
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center